Alert archive / Nevada / Flash Flood Warnings in 2015
Flash Flood Warning 43, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 9, 2015, 11:14 AM PDT for Douglas County, Lyon County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2015, 11:14 AM PDT (18:14 UTC)
- Expired
- Jul 9, 2015, 2:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, NV, Lyon County, NV
The radar
The Reno radar (KRGX), 79 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 12:00 PM PDT | FLASH FLOOD | Johnson Lane, NV | FLASH FLOODING REPORTED IN JOHNSON LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
611
WGUS55 KREV 091814
FFWREV
NVC005-019-510-092115-
/O.NEW.KREV.FF.W.0043.150709T1814Z-150709T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
1114 AM PDT THU JUL 9 2015
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CARSON CITY IN WESTERN NEVADA...
WEST CENTRAL LYON COUNTY IN WEST CENTRAL NEVADA...
NORTHWESTERN DOUGLAS COUNTY IN WESTERN NEVADA...
* UNTIL 215 PM PDT
* AT 1112 AM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS OCCURRING OR
EXPECTED TO BEGIN SHORTLY. THE JOHNSON LANE AREA IS MOST AT RISK.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CARSON
CITY...GARDNERVILLE...JOHNSON LANE...INDIAN HILLS... MINDEN-TAHOE
AIRPORT...MINDEN...US 395 AT DOUGLAS-CARSON CITY CO LINE AND
STEWART.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A LIFE THREATENING FLASH FLOOD. MOVE TO HIGHER GROUND IF YOU
ARE IN A FLOOD PRONE OR LOW LYING AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ...
COUNTRY ROADS...AND RANCHLAND ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3912 11947 3896 11948 3896 11985 3912 11987
$$
JW3 follow-up statements
237 WGUS75 KREV 091906 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 1206 PM PDT THU JUL 9 2015 NVC005-019-510-092115- /O.CON.KREV.FF.W.0043.000000T0000Z-150709T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARSON CITY NV-LYON NV-DOUGLAS NV- 1206 PM PDT THU JUL 9 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR WEST CENTRAL LYON AND NORTHWESTERN DOUGLAS COUNTIES AND CARSON CITY... AT 1203 PM PDT...DOPPLER RADAR MODERATE RAIN CONTINUING TO FALL ACROSS THE WARNED AREA. A NATIONAL WEATHER SERVICE EMPLOYEE IS REPORTING FLASH FLOODING IN THE JOHNSON LANE AREA OF MINDEN. EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... JOHNSON LANE...INDIAN HILLS...KINGSBURY...MINDEN-TAHOE AIRPORT...MINDEN...US 395 AT DOUGLAS-CARSON CITY CO LINE AND STEWART. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A LIFE THREATENING FLASH FLOOD. MOVE TO HIGHER GROUND IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA. THIS IS A VERY DANGEROUS SITUATION! RUNOFF WILL QUICKLY FLOOD LOW LYING AREAS...STREETS...STREAMS...CREEKS...AND RIVERS. MANY ROADWAYS WILL BE CLOSED DUE TO THE HEAVY RAINFALL AND TRAVEL IS NOT RECOMMENDED. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3912 11947 3896 11948 3896 11985 3912 11987 $$ JW
613 WGUS75 KREV 092017 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 117 PM PDT THU JUL 9 2015 NVC005-019-510-092115- /O.CON.KREV.FF.W.0043.000000T0000Z-150709T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARSON CITY NV-LYON NV-DOUGLAS NV- 117 PM PDT THU JUL 9 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR WEST CENTRAL LYON AND NORTHWESTERN DOUGLAS COUNTIES AND CARSON CITY... AT 116 PM PDT...HEAVY RAIN HAS ENDED BUT MANY ROADS IN THE JOHNSON LANE AREA OF MINDEN ARE EXPERIENCING FLOODING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CARSON CITY...GARDNERVILLE...JOHNSON LANE...INDIAN HILLS...MINDEN-TAHOE AIRPORT...MINDEN...US 395 AT DOUGLAS-CARSON CITY CO LINE AND STEWART. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... COUNTRY ROADS...AND RANCHLAND ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3912 11947 3896 11948 3896 11985 3912 11987 $$ JW
889 WGUS75 KREV 092111 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 211 PM PDT THU JUL 9 2015 NVC005-019-510-092120- /O.EXP.KREV.FF.W.0043.000000T0000Z-150709T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARSON CITY NV-LYON NV-DOUGLAS NV- 211 PM PDT THU JUL 9 2015 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL LYON AND NORTHWESTERN DOUGLAS COUNTIES AND CARSON CITY WILL EXPIRE AT 215 PM PDT... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES AS MANY ROADS REMAIN IMPASSABLE. LAT...LON 3912 11947 3896 11948 3896 11985 3912 11987 $$ JW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:04 AM PDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 9, 9:04 AM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RENO NV 904 AM PDT THU JUL 9 2015 .UPDATE... UPPER LOW TRACKING ACROSS SOUTHERN CA THIS MORNING WITH CONVECTION ALREADY ONGOING ALONG THE SIERRA SOUTH OF LAKE TAHOE. 12Z NAM SOUNDINGS INDICATE SUFFICIENT SPEED IN THE STORM BEARING LAYER ALONG WITH LARGE CAPES ON THE ORDER OF 1000 J/KG, ESPECIALLY ACROSS WESTERN NV, TO PRODUCE STRONG THUNDERSTORMS. A FEW STORMS WILL APPROACH SEVERE CRITERIA WITH LARGE HAIL AND VERY HEAVY RAIN. HIGHER ELEVATIONS MAY SEE LARGE ACCUMULATIONS OF SMALL HAIL TODAY ESPECIALLY IN MONO COUNTY CLOSER TO UPPER LOW. EXPECT CONVECTION TO FIRE EARLY. WE HAVE BUMPED UP COVERAGE A BIT THROUGH 03Z. HOHMANN && .PREVIOUS DISCUSSION... /ISSUED 259 AM PDT THU JUL 9 2015/ SYNOPSIS... SHOWERS, ISOLATED THUNDERSTORMS AND MILD TEMPERATURES ARE EXPECTED TODAY FOR THE SIERRA AND WESTERN NEVADA AS AN UPPER LOW MOVES INTO CALIFORNIA. CHANCES FOR SHOWERS AND STORMS DECREASE FRIDAY AND SATURDAY AS A DRIER AIRMASS BEGINS TO WORK INTO THE REGION. EARLY NEXT WEEK, SHOWERS WILL END WITH TEMPERATURES SLOWLY WARMING BACK TO NEAR AVERAGE. SHORT TERM... LOW PRESSURE HAS FINALLY DECIDED TO MOVE INTO CALIFORNIA NEAR MONTEREY BAY AFTER MILLING AROUND OFFSHORE FOR ALMOST A WEEK. AN IMPULSE ROTATING AROUND THE LOW IS CURRENTLY WORKING THROUGH WEST- CENTRAL NEVADA NEAR/SOUTH OF HIGHWAY 50. NOCTURNALLY/UPPER DISTURBANCE-DRIVEN THUNDERSTORMS EARLIER SOUTH OF HIGHWAY 50 HAVE ENDED FOR THE MOST PART ALTHOUGH THERE ARE SOME ISOLATED SHOWERS LEFTOVER AT THIS TIME BASED ON RADAR. TODAY, ANOTHER ROUND OF SCATTERED TO WIDESPREAD SHOWERS ARE EXPECTED FOR NORTHEAST CALIFORNIA, THE SIERRA AND WESTERN NEVADA AS THE UPPER LOW SLIDES EAST OVER THE SIERRA BY LATE AFTERNOON. WITH HIGH TEMPERATURES EASING DOWN FURTHER AND AN EARLY START PROGGED BY MODELS FOR SHOWERS (WHICH SHOULD RESTRICT INSTABILITY), THUNDERSTORMS ARE EXPECTED TO A BIT TAMER OVERALL. THAT BEING SAID, THERE IS STILL AT LEAST A FEW HUNDRED J/KG OF CAPE SHOWING UP IN MODEL SOUNDINGS AND MOISTURE REMAINS FAIRLY HIGH, SO SOME STORMS COULD CERTAINLY PRODUCE HEAVY RAIN ESPECIALLY IF SHOWERS HOLD OFF LONGER THAN PROGGED (FOR INCREASED INSTABILITY). ALSO, FLASH FLOODING IS STILL LOCALLY POSSIBLE IF STORMS GET LOCKED TO TERRAIN OR GO OVER BURN AREAS. TONIGHT AND FRIDAY MORNING, ISOLATED TO SCATTERED SHOWERS MAY PERSIST AS THE UPPER LOW CONTINUES TO SLIDE BY TO THE SOUTH. FRIDAY AFTERNOON AND EVENING, COVERAGE OF STORMS IS EXPECTED TO BEGIN EASING DOWN AS THE UPPER LOW OPENS UP AND BEGINS TO PULL OFF TO THE EAST. STILL, WEAK TROUGHING WILL HANG AROUND WITH MOISTURE STILL AROUND SO SCATTERED STORMS ARE EXPECTED AGAIN, ESPECIALLY IN THE FAVORED AREAS OF LASSEN/NORTHERN WASHOE COUNTIES AND MONO- MINERAL COUNTIES. SATURDAY, WARMING ALOFT AND SOME LOW LEVEL DRYING MOVES IN AS SOUTHWEST FLOW ALOFT DEVELOPS BEHIND THE EXITING TROUGH. THIS SHOULD SUPPRESS CONVECTION FOR MANY AREAS. HOWEVER, A FEW DIURNALLY-LINKED STORMS CANNOT BE RULED OUT IN THE FAVORED LASSEN-NORTHERN WASHOE AND MONO-MINERAL COUNTY AREAS. LONG TERM...SUNDAY THROUGH WEDNESDAY... WE BASICALLY LEFT THE EXTENDED FORECAST UNCHANGED THIS PERIOD AS MEDIUM RANGE OPERATIONAL MODELS REMAIN IN DECENT AGREEMENT THAT A LONG WAVE TROUGH WILL DEVELOP OFFSHORE. THIS WILL PROVIDE SOUTHWEST FLOW ALOFT AND BEGIN TO PUSH THE MOISTURE THAT HAS BEEN ENTRENCHED OVER THE REGION OFF TO THE EAST. THE ECMWF IS A LITTLE SLOWER TO MOVE THE MOISTURE OUT AND WE WILL MAINTAIN SLIGHT CHANCE POPS OVER THE FAR NORTHERN CWA SUNDAY...BUT OTHERWISE THIS WILL BE A DRY FORECAST WITH SLOWLY RISING HIGH TEMPERATURES. THE ECMWF DOES TRY TO INDICATE SOME CONVECTION OVER THE FAR NORTH BY WEDNESDAY IN RESPONSE TO A SHORT WAVE...BUT MOST OF THE GEFS ENSEMBLE MEMBERS SHOW MORE OF A ZONAL FLOW PATTERN BY THEN. WILL LEAVE OUT ANY POPS JUST YET. HIGH TEMPERATURES RISE TO NEAR AVERAGE AGAIN BY TUESDAY AND WEDNESDAY AFTER STAYING BELOW NORMAL FOR SUNDAY AND MONDAY. 20 AVIATION... UPPER LOW MOVING OVER THE REGION SHOULD PRODUCE MORE WIDESPREAD CLOUDINESS AND SHOWERS WITH LESS CHANCE OF THUNDERSTORMS DUE TO DECREASED LOW LEVEL INSTABILITY. CHANCES OF ANY TERMINAL EXPERIENCING A THUNDERSTORM THROUGH THIS EVENING IS LESS THAN 30%. WHILE CLOUDS WILL BE MORE WIDESPREAD CIGS AND VSBYS SHOULD GENERALLY BY VFR THROUGH THE EVENING. WHERE HEAVIER SHOWERS DEVELOP THERE WILL BE PERIODS OF MVFR CEILINGS AND MOUNTAIN TOPS ARE MORE LIKELY TO BE OBSCURED TODAY. TURBULENCE SHOULD BE CONFINED TO NEAR EMBEDDED THUNDERSTORM CELLS AND SURFACE WINDS WILL BE FAIRLY LIGHT. THE LOW IS STILL PRESENT FOR FRIDAY...BUT BEGINNING TO WEAKEN. THERE SHOULD BE LESS COVERAGE OF SHOWERS AND THUNDERSTORMS BY FRIDAY AND EVEN LESS AS WE MOVE INTO THE WEEKEND AND BEGIN TO DRY OUT THE ATMOSPHERE OVER THE REGION. 20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:33 PM PDT | Special Weather Statement | REV | Washoe | 57 min |
| Jul 9, 10:51 AM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Jul 9, 11:42 AM PDT | Special Weather Statement | REV | 93 min | |
| Jul 9, 12:00 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 45 min |
| Jul 9, 12:08 PM PDT | Special Weather Statement | REV | Storey | 37 min |
| Jul 9, 12:13 PM PDT | Special Weather Statement | REV | Storey | 32 min |
| Jul 9, 12:23 PM PDT | Special Weather Statement | REV | Churchill | 37 min |
| Jul 9, 12:48 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Jul 9, 1:08 PM PDT | Special Weather Statement | REV | 52 min | |
| Jul 9, 1:39 PM PDT | Flash Flood Warning | REV | Pershing, Washoe | 3 hr |
| Jul 9, 2:10 PM PDT | Special Weather Statement | REV | 50 min | |
| Jul 9, 2:30 PM PDT | Special Weather Statement | REV | Churchill | 45 min |
| Jul 9, 2:51 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Mineral | 39 min |
| Jul 9, 3:30 PM PDT | Areal Flood Advisory | REV | Pershing | 3 hr |
| Jul 9, 3:38 PM PDT | Flash Flood Warning | REV | Churchill, Mineral | 3 hr |
| Jul 9, 4:15 PM PDT | Areal Flood Advisory | REV | Churchill | 3 hr |
| Jul 9, 4:17 PM PDT | Flash Flood Warning | REV | Pershing | 2 hr |
Nearby
Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.